Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Another view of the Weierstrass theorem


Author: Kenneth John Preskenis
Journal: Proc. Amer. Math. Soc. 54 (1976), 109-113
DOI: https://doi.org/10.1090/S0002-9939-1976-0390779-6
MathSciNet review: 0390779
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: We present two theorems which conclude that polynomials in $ z$ and a given continuous function $ f$ are dense in all continuous complex valued functions on the closed unit disk. The first theorem requires that $ f$ be differentiable and satisfy $ \operatorname{Re} {f_{\overline z }} \geqslant \vert{f_z}\vert$ in the open disk and also that $ {f^{ - 1}}(f(a))$ be countable for each $ a$ in $ D$. The second theorem requires that $ f$ be a class $ {C^1}$-function in a neighborhood of the disk satisfying $ \vert{f_{\overline z }}\vert > \vert{f_z}\vert$ almost everywhere and $ \operatorname{Re} {f_{\overline z }} \geqslant \vert{f_z}\vert$ everywhere inside the disk.


References [Enhancements On Off] (What's this?)

  • [1] A. Browder, Introduction to function algebras, Benjamin, New York, 1969. MR 39 #7431. MR 0246125 (39:7431)
  • [2] H. Federer, Geometric measure theory, Die Grundlehren der math. Wissenschaften, Band 153, Springer-Verlag, New York, 1969. MR 41 #1976. MR 0257325 (41:1976)
  • [3] L. Hörmander and J. Wermer, Uniform approximation on compact sets in $ {C^n}$, Math. Scand. 23 (1968), 5-21 (1969). MR 40 #7484. MR 0254275 (40:7484)
  • [4] S. N. Mergeljan, On the representation of functions by series of polynomials on closed sets, Dokl. Akad. Nauk SSSR 78 (1951), 405-408; English transl., Amer. Math. Soc. Transl. (1) 13 (1962), 287-293. MR 13, 23. MR 0041929 (13:23f)
  • [5] K. J. Preskenis, Approximation on disks, Trans. Amer. Math. Soc. 171 (1972), 445-467. MR 47 #685. MR 0312123 (47:685)
  • [6] J. Wermer, Approximation on a disk, Math. Ann. 155 (1964), 331-333. MR 29 #2670. MR 0165386 (29:2670)
  • [7] -, Polynomially convex disks, Math. Ann. 158 (1965), 6-10. MR 30 #5158. MR 0174968 (30:5158)


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0390779-6
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society